Alert archive / Ohio / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2000, 2:52 PM EDT for Logan County, Shelby County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 2:52 PM EDT (18:52 UTC)
- Expired
- May 18, 2000, 3:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Logan County, OH, Shelby County, OH
The radar
The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:10 PM EDT | Hail 0.75 | De Graff, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 472 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364 WUUS51 KILN 181852 SVRILN OHC091-149-181930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 252 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN WEST CENTRAL OHIO... LOGAN COUNTY IN WEST CENTRAL OHIO... * UNTIL 330 PM EDT... * AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SIDNEY...MOVING EAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SIDNEY... RUSSELLS POINT... LAKEVIEW... JACKSON CENTER... FORT LORAMIE... DE GRAFF... ANNA... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .END/TPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:25 PM EDT, 27 minutes earlier.
Area forecast discussion, May 18, 2:25 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 225 PM EDT THU MAY 18 2000 KILN SHOWING SEVERE STORM MOVING INTO WESTERN FA. ATMOSPHERE OVER FA IS MARGINALLY UNSTABLE AND CONTINUES TO BECOME UNSTABLE. SURFACE ANALYSIS DENOTES SURFACE FRONT INTO NW OH AND NRN IN. THIS FRONT WILL CONTINUE TO SLIDE SOUTHWARD AND PLAY A PART IN CONVECTIVE INITIATION. MODELS ARE ALSO INDICATING 50 KT LOW LEVEL JET STAYING RELATIVELY STEADY STATE ACROSS FA THROUGH THE NIGHT. IN THE UPPER LEVELS THE JET STRUCTURE IS FAVORABLE FOR UPPER LEVEL DIVERGENT. THE COMBINATION OF UPPER/LOWER LEVEL DIVERGENT/CONVERGENT COUPLET ALONG WITH COLD FRONT AND AN UPPER LEVEL WAVE WORKING ACROSS FA WILL CREATE NUMEROUS STRONG/SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT. HEAVY DOWNPOURS IS ALSO A CONCERN AND IF TRAINING BEGINS THEN FLOODING COULD ALSO BE A THREAT. THE THREAT CONTINUES ON FRIDAY AS FRONT AND SURFACE WAVE BISECT E/W ACROSS FA. THE FRONT APPEARS TO STAY HANG OUT AROUND OR JUST SOUTH OF OH RIVER SO WILL KEEP THREAT OF CONVECTION ACROSS THE SOUTH. .ILN...NONE. TIPTON
In the hours before
Special weather statement, May 18, 10:37 AM EDT, 4 hours 15 minutes before
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-182000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1037 AM EDT THU MAY 18 2000 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT... LOW PRESSURE WILL MOVE TOWARD THE REGION FROM THE GREAT PLAINS THIS AFTERNOON AND TONIGHT. WARM AND MOIST AIR WAS ALREADY IN PLACE WHICH WILL ALLOW THE ATMOSPHERE TO BE UNSTABLE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE NORTHERN MIAMI VALLEY. THESE STORMS WILL DEVELOP SOUTHWARD REACHING THE DAYTON AND COLUMBUS METRO AREAS BY LATE AFTERNOON AND THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS AND LARGE HAIL. VERY HEAVY RAINFALL IS ALSO POSSIBLE... ESPECIALLY NORTH OF DAYTON AND COLUMBUS. EMERGENCY MANAGERS ARE ENCOURAGED TO HAVE EMERGENCY P1ROCEDURES IN PLACE BY THIS EVENING AND STORM SPOTTER ACTIVATION MAY BE NEEDED. .END/WILKINSON
Special weather statement, May 18, 1:09 PM EDT, 1 hour 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-190000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 109 PM EDT THU MAY 18 2000 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS UPGRADED EAST- CENTRAL INDIANA AND THE NORTHWEST THIRD OF OHIO TO A MODERATE RISK OF SEVERE THUNDERSTORMS. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE RICHMOND INDIANA...DAYTON...SPRINGFIELD...COLUMBUS...AND WAPAKONETA. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TO THE SOUTH AND EAST OF THE MODERATE RISK AREA...INCLUDING NEWARK...LANCASTER... WASHINGTON COURT HOUSE...WILMINGTON...CINCINNATI...AND PORTSMOUTH IN OHIO. ALSO INCLUDED IN THE SLIGHT RISK AREA ARE SOUTHEASTERN INDIANA AND MUCH OF NORTHERN KENTUCKY. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EASTWARD ACROSS INDIANA THIS AFTERNOON. THESE STORMS HAVE PRODUCED HAIL AS LARGE AS BASEBALLS IN EASTERN ILLINOIS. THE STORMS ARE EXPECTED TO PUSH INTO THE NORTHERN MIAMI VALLEY BY MID AFTERNOON AND THEN INTO THE MIAMI AND WHITEWATER VALLEYS AND CENTRAL OHIO BY LATE AFTERNOON. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...WIND DAMAGE AND AN ISOLATED TORNADO. THE STORMS WILL GRADUALLY DEVELOP INTO THE SLIGHT RISK AREA LATE THIS AFTERNOON AND TONIGHT. THE STORMS MAY BEGIN TO WEAKEN AT THAT POINT BUT WILL STILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. EMERGENCY MANAGERS SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON. STORM SPOTTERS MAY BE NEEDED AS WELL. .END/WILKINSON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:05 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 40 min |
| May 18, 3:23 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 37 min |
| May 18, 3:50 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 40 min |
| May 18, 4:08 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 37 min |
| May 18, 4:41 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 29 min |
| May 18, 7:19 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 36 min |
| May 18, 7:25 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.